Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

June 14, 2021Lancaster County, South Carolina

NWS Columbia, SC issued this special weather statement at Jun 14, 2021, 6:22 PM EDT for Lancaster County, South Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2021, 6:22 PM EDT (22:22 UTC)
Expired
Jun 14, 2021, 7:00 PM EDT
In force
38 min
Issued by
NWS Columbia, SC

County Lancaster County, SC

The radar

The Columbia radar (KCAE), 90 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WWUS82 KCAE 142222
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
622 PM EDT Mon Jun 14 2021
 
SCZ115-116-142300-
Northern Lancaster SC-Southern Lancaster SC-
622 PM EDT Mon Jun 14 2021

...Strong Thunderstorms Will Impact Portions of Northern Lancaster
and Southern Lancaster Counties Until 700 PM EDT....

At 620 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near USC Lancaster, or near Lancaster, moving
southeast at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud 
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely. All outdoor activities should cease. Move 
           indoors immediately. Localized, minor flooding of low 
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...

Lancaster, Elgin, Heath Springs, Andrew Jackson State Park, Irwin, 
Buford, Fishing Creek Reservoir, Arrowood Estates, Antioch, Kirk Air 
Base, Forty Acre Rock Preserve, Taxahaw, Pleasant Hill, Lancaster 
Mill and McWhirter Airfield.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3482 8079 3482 8070 3469 8049 3456 8061
      3455 8087 3458 8088 3460 8089 3465 8089
      3470 8086 3474 8088 3479 8087 3482 8090
      3486 8079
TIME...MOT...LOC 2220Z 334DEG 10KT 3477 8085 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 14, 5:04 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 14, 5:04 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
504 PM EDT Mon Jun 14 2021

.SYNOPSIS...
Scattered thunderstorms are possible into early tonight
as a cold front sinks south through the region. The front will
move slowly through the area Tuesday and a few showers are
possible mainly in the east Midlands. Drier air will move over
the region for Wednesday through Friday keeping the forecast dry
with noticeably lower humidity. Moisture increases again over
the weekend as another upper trough approaches and gulf moisture
moves into the region.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Forecast is on good track this afternoon. A weak cold front
continues to make its way southeastward from the central
Appalachians into the Carolinas. Ahead of this, impressive
surface instability has developed within a moisture rich regime.
MLCAPE values are between 1500 and 2500 j/kg across the FA
ahead of this front. These values are even near 3000 j/kg to our
north! This has led to some strong storms across GSP's area
this afternoon, and they are beginning to encroach on our CWA as
I write this. The major limiting factor is the lack of shear.
There is mid-level support in the form of a shortwave digging
into the TN River valley, but there isn't much more than that.
0-6km shear values are wholly unimpressive, which has led to the
storms generally being pulse in nature. Given the lack of
strong forcing, expecting only scattered storms to push in over
the next few hours. With present instability pretty high, the
strongest storms will be capable of gusty winds and some small
hail. The best chance will be across the northern half of the
FA. Storms should generally decrease in coverage and intensity
as the sun sets and instability wanes.

Overnight, the front should gradually push to our south,
allowing lower PW air to push into the region. Whatever clouds
are around should gradually decrease, and lows should end up in
the upper 60s and lower 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Upper trough axis over the Ohio Valley will swing into the Mid
Atlantic region on Tuesday which will push a weak cold front
southward through the forecast area. Weak to moderate
instability is expected along and ahead of the front as it
crosses the forecast area with PWAT values around 1.5-1.6
inches. Hi-res guidance suggests scattered convection will
develop along the low level convergence of the boundary,
possibly initiating over the eastern part of the forecast area
before shifting to the coast by late afternoon and evening. Will
continue to carry some low pops across the eastern portion of
the forecast area through 00z. Temperatures will be similar to
today but maybe a degree or two cooler in the northern Midlands
with highs ranging from around 90 north to the mid 90s in the
CSRA and southeast Midlands.

The upper trough axis will swing over the region Tuesday night
with the convection shifting to the coast and drier air
filtering in from the north. Expect skies to clear through the
overnight hours with some weak cool advection which should
support slightly cooler low temperatures in the mid to upper
60s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The early part of the extended forecast will feature dry
conditions Wednesday through Friday as an upper trough remains
over the region in a highly amplified 500mb flow pattern. The
upper trough will begin to shift eastward away from the region
late Thursday in response to a digging upper trough over the
upper Midwest, while a low pressure system in the western Gulf
of Mexico becomes more organized and lifts northward.

PWATs over the forecast area Wed/Thu will be around 50-75
percent of normal with values at or below 1 inch which will
provide a rain free forecast through the end of the week.
Persistent northerly surface winds will support cooler
temperatures and noticeably lower humidity aided by downsloping
northwesterly flow aloft with afternoon dewpoints mixing out
into the 50s. High temperatures mid week will be mid to upper
80s Wednesday and slightly warmer on Thursday in the upper 80s
to around 90 degrees.

Friday through the weekend, we can expect gradually increasing
moisture as the upper trough shifts eastward off the coast as
the 500mb flow becomes more zonal and less amplified. There is
uncertainty in timing and location of the Gulf of Mexico low
pressure system that NHC has a 60 percent chance of tropical
development on right now. Regardless of how this low evolves,
there is reasonable confidence tropical moisture associated with
this feature will feed northeastward over the southeastern
states in response to the digging upper trough over the Midwest
as it moves into the OH Valley region over the weekend.
Ensembles continue to shows high probabilities of PWATs greater
than 1.5 inches from Saturday into Monday and this should favor
an increase in rain chances across the region, at least
diurnally. Temperatures are expected to warm back up to near
normal over the weekend.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
An unstable air mass coupled with a weak upper level disturbance
ahead of an approaching cold front will bring a chance of showers
and thunderstorms with associated cig/vsby restrictions late
this afternoon into early tonight.

As a front approaches the NW, scattered showers and storms are
expected to crossing the area in the 14/21z-15/06z timeframe.
Several of the CAM modes indicate a broken line of convection
crossing the TAF sites, though timing still not consistent. Have
included VCSH for all TAF sites. After 15/06z, winds begin to shift
northwest and convection moves east of the TAF sites as the cold
front pushes through.

VFR conditions expected after 06z with winds becoming light. Some
models hinting at patchy MVFR VSBYs in fog overnight but
confidence is too low to mention given drier air moving into the
area. Winds becoming northwest less than 10 knots Tuesday
morning.

EXTENDED AVIATION OUTLOOK...Patchy early morning fog possible
Friday. Increasing moisture will bring a chance for showers and
thunderstorms on Saturday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 14, 4:32 AM EDT, 13 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
432 AM EDT Mon Jun 14 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-150845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
432 AM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms developing mainly in the
northwest forecast area late this afternoon into this evening. Some
stronger storms may produce damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 14, 6:22 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
622 PM EDT Mon Jun 14 2021

SCZ115-116-142300-
Northern Lancaster SC-Southern Lancaster SC-
622 PM EDT Mon Jun 14 2021

...Strong Thunderstorms Will Impact Portions of Northern Lancaster
and Southern Lancaster Counties Until 700 PM EDT....

At 620 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near USC Lancaster, or near Lancaster, moving
southeast at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...

Lancaster, Elgin, Heath Springs, Andrew Jackson State Park, Irwin,
Buford, Fishing Creek Reservoir, Arrowood Estates, Antioch, Kirk Air
Base, Forty Acre Rock Preserve, Taxahaw, Pleasant Hill, Lancaster
Mill and McWhirter Airfield.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3482 8079 3482 8070 3469 8049 3456 8061
      3455 8087 3458 8088 3460 8089 3465 8089
      3470 8086 3474 8088 3479 8087 3482 8090
      3486 8079
TIME...MOT...LOC 2220Z 334DEG 10KT 3477 8085

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:00 PM EDTSpecial Weather StatementCAELancaster45 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.